|Year : 1992 | Volume
| Issue : 6 | Page : 376-378
RN Gokhale, RR Sule, BM Gharpure
R N Gokhale
Source of Support: None, Conflict of Interest: None
Dapsone syndrome is a hypersensitivitiy reaction occurring within first 6 weeks of starting treatment with dapsone. Out of 2014 leprosy cases receiving multidrug treatment (MDT) in Sassoon General Hospital Pune, 18 cases (0.89%) developed dapsone syndrome. Fever, skin lesions, and lymphadenopathy were present in all cases. Abnormal liver function tests were detected in 13 cases. Arthralgia was present in 12 cases while conjunctivitis was present only in 1 case. Combination of rifampicin with dapsone as a part of MDT may be one of the most important factors in precipitating a rise in dapsone hyper-sensitivity.
Keywords: Dapsone syndrome
|How to cite this article:|
Gokhale R N, Sule R R, Gharpure B M. Dapsone syndrome. Indian J Dermatol Venereol Leprol 1992;58:376-8
| Introduction|| |
Dapsone hypersensitivity reaction was reported as early as 1950 by Lowe  and was termed dapsone syndrome by All day and Barnes.  Hypersensitivity reaction occurs during first 6 weeks of starting the treatment and the features include fever, eosinophilia, mononucleosis, jaundice, hepatosplenomegaly, and cutaneous manifestations. Cutaneous manifestations may occur in the form of erythroderma, maculopapular eruption, erythema multiforme, toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome More Details.  Many workers have reported increased incidence of dapsone hypersensitivity reactions since introduction of MDT for leprosy. [3, The present study was undertaken to find out incidence, clinical features, and biochemical changes of dapsone hypersensitivity reactions in patients receiving MDT for leprosy in Sassoon General Hospitals, Pune.
| Material and Methods|| |
Analysis of 2014 leprosy cases receiving MDT in Sassoon General Hospitals from January 1987 to December 1991 was done. These cases were studied to find out incidence of adverse reactions to dapsone. Cases of dapsone syndrome were analysed in detail. Dermatological, systemic, and laboratory abnormalities were recorded in each case.
| Results|| |
Out of 2014 patients receiving MDT, 410 patients had multibacillary and 1604 patients had paucibacillary leprosy. Eighteen (0.89%) patients developed dapsone hypersensitivity. Of these, 13 had paucibacillary and 5 had multibacillary leprosy.
Out of these 18 cases, 10 were males and 8 were females. Twelve patients were in the age group of 20-40 years, 3 were below 20 years and 3 were above 40 years.
All of these 18 patients had skin lesions. Eleven patients had erythroderma while in the remaining 7 patients diffuse maculopapular lesions were observed. Out of the 11 patients having erythroderma, 6 patients had severe exfoliation leading to fissures, ulcerations, and secondary infection especially in flexural areas. In these patients palms and soles were also involved leading to peeling of the skin. The nails showed onycholysis in 4 patients. Pruritus was the commonest symptom present in all patients but was severe in those having maculopapular rash. Oral lesions were not seen in any of the patients.
All 18 patients had low grade fever and generalised nontender lymphadenopathy. Arthralgia was present in 12 cases (66.67%) involving large joints but joint swelling was not observed. Conjunctivitis was observed in only 1 case.
Clinically hepatomegaly was present in 10 patients (56.56%), out of which 2 had tender hepatomegaly. Icterus was present in 11 patients (61.11%) and abnormal liver function tests (LFTs) were detected in 13 patients (77.22%). Serum bilirubin was raised in 13 patients while 1 patient had serum bilirubin as high as 22mg%. SGPT levels were raised in - 12 patients (66.67%) and in one it was as high as 293 IU/l. Serum alkaline phosphatase levels were raised in 8 patients (44.44%). The findings of patients are summarized in [Table - 1][Table - 2].
In all 18 patients dapsone was discontinued after the diagnosis of dapsone hypersensitivity. All patients were given systemic prednisolone 2 mg/kg body weight in tapering doses. Emollient like sweet oil was given for skin lesions. All patients recovered with this treatment except the one with bilirubin 22mg%. This patient died of hepatic failure in spite of stopping dapsone. This may be due to concomitant hepatic damage because of hepatitis B. Out of these patients 3 patients received dapsone again in peripheral clinics and immediately developed signs and symptoms of dapsone syndrome within 48 hours. One patient developed cross reaction due to cotrimoxazole but had milder skin lesions without hepatitis or lymphadenopathy.
| Comments|| |
Dapsone syndrome is an idiosyncratic reaction to dapsone occurring within 6 to 8 weeks of starting treatment with dapsone.
Richardus and Smith  have mentioned the following criteria to diagnose a case of dapsone hypersensitivity.
1. The symptoms appear within 8 weeks after commencement of dapsone and disappear after the discontinuation of the drug.
2. The symptoms can not be ascribed to any other drug given simultaneously with dapsone.
3. They symptoms are not attributable to lepra reaction.
4. No other disease liable to cause similar symptoms is diagnosed.
5. Two of the following signs, symptoms are present - fever, skin eruption, lymphadenopathy, liver pathology (hepatomegaly, jaundice and/or abnormal LFTs).
These criteria were met in all our cases.
Skin eruption may include exfoliative dermatitis, maculopapular eruption, erythema multiforme, TEN, and Stevens - Johnson syndrome.+[ 3] Last 3 manifestations were not observed in any of our patients. Erythroderma and maculopapular eruptions were common findings in our cases.
Conjunctivitis has been reported in many cases,  but only one of our patients had conjunctivitis. White tonsillar membrane in a patient of dapsone syndrome has been documented.  Such abnormality was not detected in any of our patients.
Richards and Smith mentioned incidence of dapsone hypersensitivity in McKean Rehabilitation Centre, Thailand between 1972 and 1982 as 0.3 to 0.6%. After introduction of MDT, it was increased to 3.6% in the same centre.  This seems to be a very high incidence as compared to other studies. Smith reported the frequency of the dapsone syndrome from many leprosy centres varying from 0 to 2% of new cases treated.  In the present study the incidence was 0.89%. Smith mentioned that though there has been no major increase in the use of dapsone recently, after introduction of MDT there was sudden increase in reports of the hypersensitivity reaction to dapsone.. Hence he postulated that MDT may lead to an increased incidence of hypersensitivity to dapsone. As hypersensitive reactions have become more frequent in both multi and paucibacillary cases on MDT, combination with rifampicin may be an important factor in contributing to the rise of hypersensitivity reactions, as suggested by Richards and Smith. They also considered other factors like increased awareness, low dose of dapsone administered before 1976, and changes in manufacturing of dapsone being responsible for the observed rise.
All of our 18 patients received rifampicin along with dapsone. Multibacillary cases additionally received clofazimine. Hence we agree that combination of rifampicin with dapsone as a part of MDT may be one of the most important factors in precipitating a rise in dapsone hypersensitivity.
| References|| |
|1.||Lowe Treatment of leprosy with diaminodi phenylsulphone. Lancet 1950; 1 : 145-50. |
|2.||Allday EJ, Barnes J. Toxic effects of diaminodiphenylsulphone in leprosy. Lancet 1951; 2 : 205-6. [PUBMED] |
|3.||Richardus JH, Smith TC. Increased incidence in leprosy of hypersensitivity reactions to dapsone after introduction of multidrug therapy. Lepr Rev 1989; 60 : 267-73. [PUBMED] |
|4.||Smith WCS. Are hypersensitivity reactions to dapsone becoming more frequent? Lepr Rev 1989; 59: 53-8. |
|5.||Joseph MS. Hypersensitivity reaction to dapsone. Four case reports. Lepr Rev 1985; 56 : 315-20. [PUBMED] |
|6.||Heng-Kong Chan, Kok-Onn Lee. Tonsillar membrane in the DDS (dapsone syndrome. Int J Dermatol 1991; 30 : 216-217). |
[Table - 1], [Table - 2]
|This article has been cited by|
||Dapsone hypersensitivity syndrome: A clinico-epidemiological review
| ||Agrawal, S., Agarwalla, A. |
| ||Journal of Dermatology. 2005; 32(11): 883-889 |
||Dapsone syndrome - A five year retrospective analysis
| ||Kumar, R.H., Kumar, M.V., Thappa, D.M. |
| ||Indian Journal of Leprosy. 1998; 70(3): 271-276 |